Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS Denver/Boulder, CO

December 7, 20214 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Dec 7, 2021, 1:47 PM MST for 4 counties in Colorado. It took effect at Dec 8, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 7, 2021, 1:47 PM MST (20:47 UTC)
In effect from
Dec 8, 2021, 5:00 PM MST
Expired
Dec 8, 2021, 11:25 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS45 KBOU 072047
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
147 PM MST Tue Dec 7 2021

COZ031-033-080500-
/O.NEW.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
147 PM MST Tue Dec 7 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations between 10 
  and 20 inches possible. Winds could gust as high as 50 mph.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...From Wednesday afternoon through Friday afternoon.

* IMPACTS...Snow covered roads will make travel hazardous. Travel 
  may become very difficult to impossible due to heavy snowfall on 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Roads will be slick resulting in slow and hazardous travel. Allow 
extra time to reach your destination.

Considerable uncertainty still exists with the track of this storm, 
but confidence is increasing that impactful snowfall will develop. 
Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris
3 follow-up statements
258 
WWUS45 KBOU 080532
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1032 PM MST Tue Dec 7 2021

COZ031-033-081800-
/O.CON.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
1032 PM MST Tue Dec 7 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON 
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations between 10 
  and 20 inches possible. Winds could gust as high as 50 mph.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...From Wednesday afternoon through Friday afternoon.

* IMPACTS...Snow covered roads will make travel hazardous. Travel 
  may become very difficult to impossible due to heavy snowfall on 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Roads will be slick resulting in slow and hazardous travel. Allow 
extra time to reach your destination.

Monitor the latest forecasts for updates on this situation.

Considerable uncertainty still exists with the storm track, but 
confidence is increasing that impactful snowfall will develop.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper
283 
WWUS45 KBOU 081057
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
357 AM MST Wed Dec 8 2021

COZ031-033-090130-
/O.CON.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
357 AM MST Wed Dec 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THIS AFTERNOON 
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations between 10 
  and 20 inches possible. Winds could gust as high as 50 mph.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...From late this afternoon through Friday afternoon.

* IMPACTS...Snow covered roads will make travel hazardous. Travel 
  may become very difficult to impossible due to heavy snowfall on 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Roads will be slick resulting in slow and hazardous travel. Allow 
extra time to reach your destination.

Monitor the latest forecasts for updates on this situation.

Considerable uncertainty still exists with the storm track, but 
confidence is increasing that impactful snowfall will develop.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper
122 
WWUS45 KBOU 081825
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1125 AM MST Wed Dec 8 2021

COZ031-090600-
/O.UPG.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/
/O.NEW.KBOU.WS.W.0010.211209T0000Z-211211T0000Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including the cities of Mt Zirkel
1125 AM MST Wed Dec 8 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM 
MST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 15 
  and 30 inches. Winds gusting as high as 50 mph.

* WHERE...Rabbit Ears Pass.

* WHEN...From 5 PM this afternoon to 5 PM MST Friday.

* IMPACTS...Snow covered roads will make travel hazardous. Travel 
  may become very difficult to impossible due to heavy snowfall on 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.
org

&&

$$

COZ033-090600-
/O.UPG.KBOU.WS.A.0007.211209T0000Z-211211T0000Z/
/O.NEW.KBOU.WS.W.0010.211209T1200Z-211211T0000Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-
Including the cities of Laramie and Medicine Bow Mountains,
Rabbit Ears Range, Cameron Pass, Rocky Mountain National Park,
and Willow Creek Pass
1125 AM MST Wed Dec 8 2021

...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 PM MST 
FRIDAY...

* WHAT...Heavy snow possible. Total snow accumulations between 10 
  and 20 inches possible. Winds could gust as high as 50 mph.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range.

* WHEN...From 5 AM Thursday to 5 PM MST Friday.

* IMPACTS...Snow covered roads will make travel hazardous. Travel 
  may become very difficult to impossible due to heavy snowfall on 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.
org

&&

$$

COZ034-090600-
/O.NEW.KBOU.WW.Y.0032.211209T1200Z-211211T0000Z/
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet-
Including the cities of Indian Peaks, Eisenhower Tunnel, East
Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito
Range, Breckenridge, Winter Park, Williams Fork Mountains,
Kenosha Mountains, and Berthoud Pass
1125 AM MST Wed Dec 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 PM MST 
FRIDAY...

* WHAT...Snow expected. Total snow accumulations between 4 and 10 
  inches. Winds gusting as high as 50 mph.

* WHERE...The Mountains of Summit County, the Mosquito Range, and 
  the Indian Peaks.

* WHEN...From 5 AM Thursday to 5 PM MST Friday.

* IMPACTS...Roads will likely become slick and hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Roads will be slick resulting in slow and hazardous travel. Allow 
extra time to reach your destination.

Chain and traction laws will possibly be enacted for the mountains. 
If traveling to the mountains, be prepared for winter driving 
conditions. The latest road conditions for Colorado can be obtained 
by calling 5 1 1 or by going to www.cotrip.org

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 7, 10:53 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 7, 10:53 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1053 AM MST Tue Dec 7 2021

.UPDATE...
Issued at 1053 AM MST Tue Dec 7 2021

Current forecast on track with no changes expected. Light snow and
flurries should linger into the afternoon over isolated parts of
the mountains. Don't expect any additional accumulation or impacts
from this. Highs may need to be lowered a few degrees. If the
weak west winds develop as expected, this may help with the
warming and get Denver to 50 degrees. Will hold off from changing
highs for now, but will watching the trends to see if they need
to be lowered.

&&

.SHORT TERM...(Today and tonight)
Issued at 216 AM MST Tue Dec 7 2021

A weak upper level trough was moving southeast of the area, early
this morning, in NW flow aloft. Favorable orographics combined
with neutral lapse rates were still allowing for some light snow
in a few mtn areas. Cross-sections continue to show low level
moisture lingering in the mtns thru the aftn so will see sct
light snow in some areas. Winds will remain gusty over the higher
terrain as well but speeds will stay below highlight criteria.
Across nern CO it will be dry with aftn highs in the mid 40s to
around 40.

For tonight, NW flow aloft will remain over the area, however, cross-
sections show very little moisture.  Thus will not mention any
precip across the area.  A weak mtn wave will develop late this
evening and continue overnight.  Cross-barrier flow is only around
30 kts so winds will be gusty over the higher terrain, however,
speeds will stay below high wind thresholds.

.LONG TERM...(Wednesday through Monday)
Issued at 216 AM MST Tue Dec 7 2021

Wednesday will be a transition day. The upper level ridge over
eastern CO will shift to the east by the afternoon. In its place,
a weak short wave trough over central UT will make its way into
northwest CO by Wednesday afternoon, then shift eastward across
the region Wednesday night. Light snow will develop in the
mountains in the afternoon/evening with deepening moisture west of
the Continental Divide. Snowfall accumulation over the higher
west/southwest slopes of zones 31/33 would be in the 2-5 inch
range with some blowing snow over the higher mountain passes.
Across the urban corridor and northeast plains, another warm
December afternoon, with highs in the low to mid 60s. Gusty
westerly winds in the mountains and foothills, breezy across the
northeast plains. Not much of an amplified mountain wave evident
in the NAM12 spatial cross- section, but wind gusts 50-65 mph not
out of the question in the east slopes of the Front Range and
foothills above 7500 feet. Strongest winds would appear to be late
Wednesday afternoon/evening. The models show a brief period of
weak mid/upper level qg ascent brushing across northern CO
Wednesday afternoon/evening with the passage of the trough axis.

Thursday into Friday, there appears to be a better chance of
accumulating snowfall in the mountains Thursday into Friday morning,
with some light snowfall possible over parts of the urban corridor
and northeast plains late Thursday night into Friday morning.  There
is some hope that we can put an end of the streak of snowless days
for Denver.  The flow aloft over the forecast area will be zonal,
with the next trough over northwestern NV by 12z Thu. Weak to
moderate mid/upper level QG ascent will move across northern CO
Thursday afternoon/night with weakening qg ascent developing from
west to east on Friday. In the mountains, a winter weather
highlight may be necessary Thursday night, with what appears to be
at least advisory criteria snowfall, somewhere in the 5-12 inch
category over 36 hrs. Too early to be concerned with, but this
would be welcome relief to the mountain areas. High temperatures
across the lower elevations will still be mild with highs in the
mid 50s Thursday, before a cold front pushes across late Thursday
night, after 4 am. High temperatures on Friday will be much
colder, in the low/mid 30s. Best chance of accumulating snowfall
will be Friday morning, hard to say how much by 0.5 to 1.5 inches
possible, highest along the northern border. A weakening upper
level jet streak appears to pass across the region at that time,
which could produce a brief period of localized banding as well.
Again, those details are still in Day 4 so plenty can change
between now and then, but the models appear to be in fairly decent
agreement in terms of the timing of the synoptic scale features.
By the weekend, drier and not as cold on Saturday, then back above
seasonal normals on Sunday. In terms of the fire danger, dry
fuels will keep it elevated on Wednesday and Thursday afternoon.
Neither day reaches critical threshold in terms of both wind/rh,
but the wind/rh will be more of more of an issue on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1053 AM MST Tue Dec 7 2021

Light winds and scattered high clouds are expected through
Wednesday. The weak winds will make the direction a challenge to
forecast. Expect the current southeast winds at KDEN to switch to
the west around 20-21Z. After sunset, winds should return to a
southerly drainage direction.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...Cooper
AVIATION...Meier
Hazardous weather outlook, Dec 7, 10:55 AM MST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MST Tue Dec 7 2021

COZ030>051-081800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MST Tue Dec 7 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Light snow and flurries should linger into the afternoon over
isolated parts of the mountains. No additional accumulation or
impacts are expected. Gusty winds from 50 to 60 mph will continue
over the higher mountains through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A more potent storm system is expected to arrive Thursday and
Friday. Several inches of additional snow is likely across the
mountains, with light snow possible over the urban corridor and
eastern plains. The trend of drier and warmer weather will return
over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.